A mother has revealed how a simple ear infection left her looking like a ‘monster’ and feeling like she’d been ‘bitten by thousands of red fire ants’ after she suffered a severe reaction to antibiotics she was prescribed.
Rachel Carey, 38, from Dallas, was given amoxicillin, a drug used to treat bacterial infections that she’d taken ‘many times before’ by her doctor to treat the ear pain in November 2019.
Within three days, her skin had blistered so severely as a result of a rare disorder known as Stevens-Johnson Syndrome that she had to be admitted to a hospital burns unit, and she says she feared she’d never be able to return to work.
However, despite being covered from head-to-toe in excruciating blisters, Carey left doctors astounded at how well her skin recovered and nearly one year on, she’s hopeful of a full recovery.
Rachel Carey, 38, from Dallas, as she looked before her severe allergic reaction to prescribed antibiotics, which she was given by her doctor after she contracted an ear infection in November 2019
After feeling nauseous just a few hours after taking amoxicillan, Rachel noticed the skin on her neck had started to ‘bubble up’ and her condition began to deteriorate over several days
Carey’s back covered in blisters – she was finally admitted to a hospital burns unit in her home city of Dallas after being sent home three times from ER
The shocking reaction was caused by Stevens-Johnson Syndrome – a rare, serious disorder of the skin and mucous membranes that causes the top layer of skin to die
The 38-year-old Texan first began feeling sick just hours after she took the first dose of antibiotics, and the next morning noticed the skin on the back of her neck had started ‘bubbling up’.
She explains: ‘I’d been prescribed amoxicillin, an antibiotic, and Tylenol, which is paracetamol. I took them at around 7pm at night. Not long afterwards I began feeling itchy, and I noticed the skin on the back of my neck was bubbling up.’
After being sent home from hospital three times over the next three days as her condition worsened, Rachel was finally admitted and ended up staying 12 days in the burns unit.
Carey was suffering from Stevens-Johnson Syndrome – a rare, serious disorder of the skin and mucous membranes that causes the top layer of skin to die – and is usually caused by a reaction to medication.
Rachel, who is mum to Tayla, 19, said the blisters were excruciating and left her feeling as if she were being attacked by red fire ants that were biting her all over her body.
And as the blisters spread across her face and caused her lips and eyes to become inflamed and distorted, Rachel said she was traumatised after seeing herself in the mirror and felt like a ‘monster’.
Rachel, who works in data management and analytics at a university, said: ‘I had an ear infection, and went into urgent care.
Catching a glimpse of herself in the mirror while in hospital left Rachel traumatised, she said it felt like she was seeing a ‘monster’.
Carey said the experience ‘was so painful. It feels like you are burning from the inside out’ Pictured: her blistered skin during the height of the reaction
It felt like being bitten all over my body by thousands of red fire ants…
‘I’d taken these medications before, but for some reason this time my body rejected it. I went to the emergency room three times over three days, and they finally admitted me into the burns unit on the fourth time.
‘I ended up staying in the burns unit for 12 days. Halfway through, they did a biopsy of my skin and that is when they confirmed it was Stevens-Johnson syndrome.
‘It was so painful. It feels like you are burning from the inside out. It felt like being bitten all over my body by thousands of red fire ants. It was traumatising and intense to see my face and skin looking so different. I didn’t even recognise myself when I looked in the mirror.. I felt like a monster.’
Although she’s still scarred a year on, Carey is hopeful of a full recovery from her illness
She says she feared she would never be able to return to work following the reaction, which caused her lips to swell
Hospital doctors should be more informed about the condition, she says. ‘it shouldn’t have taken me four trips to ER even though I could see myself changing’
Despite the severity of the blistering, doctors where Carey was treated say they were stunned by how quickly her skin had started to heal
Rachel said the first sign was that she began feeling uncomfortable and itchy – and over the coming days, noticed her skin was bubbling and her lips and eyes were swelling.
She is now calling on people in the medical field to become more aware about Stevens-Johnsons syndrome, after she claims to have been sent home three times from her local hospital.
She said: ‘The first sign was my skin was itching and burning. Then it began bubbling up, especially the skin on the back of my neck.
‘Then my eyes and lips started hurting and swelling. I wish doctors knew more about it, it shouldn’t have taken me four trips to the E.R even though I could see myself changing.
‘There needs to be education and awareness of this condition and warnings on pharmacy labels that SJS is a severe side effect.
‘It shouldn’t have taken four trips to the hospital for them to recognise and admit me.’
Rachel still suffers from dry eyes and mild skin discolouration.
Hopeful: Carey says the experience has made her ‘stronger’ and she now feels like she can do anything
The mum is now sharing her story for the first time since suffering the incident occurred in November 2019 in a bid to raise awareness.
She said: ‘It was a horrible time, but my faith in God got me through this experience. I tried to keep my spirits up by praying, listening to scriptures and getting encouragement from family and friends.
‘I’ve been through a lot of things in my life, and I knew that I could get through this too.
‘The doctors were amazed how quickly I was healing. I thought I might look like that forever, I didn’t know how I could go back to work, but remained faithful.
‘I still have some scars, but I’ve gotten through the worst part and know that one day soon i’ll be 100% healed. I am so much stronger after going through this, like I can conquer anything.